Alert archive / California / High Wind Watches in 2015
High Wind Watch 2, NWS Los Angeles, CA
NWS Los Angeles, CA issued this high wind watch at Jan 23, 2015, 4:51 AM PST for Los Angeles County, California. It took effect at Jan 24, 2015, 3:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 23, 2015, 4:51 AM PST (12:51 UTC)
- In effect from
- Jan 24, 2015, 3:00 AM PST
- Expired
- Jan 23, 2015, 3:02 PM PST
- In force
- Issued by
- NWS Los Angeles, CA
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 0.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4403 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this high wind watch went out at Jan 23, 3:05 AM PST, 1 hour 46 minutes earlier.
Area forecast discussion, Jan 23, 3:05 AM PST, 1 hour 46 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 305 AM PST FRI JAN 23 2015 .SYNOPSIS... HIGH PRESSURE AND OFFSHORE FLOW WILL BRING MOSTLY CLEAR SKIES TO THE REGION THROUGH THE WEEKEND...WITH ABOVE NORMAL DAYTIME TEMPERATURES. IT WILL WINDY IN SOME AREAS...ESPECIALLY LATE TONIGHT THROUGH EARLY SUNDAY. LOW PRESSURE MOVING TOWARD THE REGION FROM THE SOUTH WILL BRING INCREASING CLOUDS AND COOLER WEATHER MONDAY...WITH A CHANCE OF RAIN LATE MONDAY THROUGH LATE TUESDAY. ANOTHER SYSTEM COULD BRING MORE RAIN TO THE REGION THURSDAY. && EXCEPT FOR SOME LOW CLOUDS AND LOCALLY DENSE FOG ACROSS INTERIOR SECTIONS OF SLO AND SBA COUNTIES...SKIES WERE ONCE AGAIN MOSTLY CLEAR ACROSS THE REGION EARLY THIS MORNING. LOW CLOUDS ACROSS SLO AND SBA COUNTIES CLEAR BY MID OR LATE MORNING. THERE SHOULD BE LESS IN THE WAY OF HIGH CLOUDS TODAY...SO EXPECT SKIES TO BE MOSTLY SUNNY. WEAK TO MODERATE OFFSHORE PRESSURE GRADIENTS SHOULD BRING LOCALLY GUSTY NE WINDS TO THE MTNS AND VALLEYS OF VTU AND L.A. COUNTIES...TO THE VTU COUNTY COASTAL PLAIN...AND TO LOCATIONS THROUGH AND BELOW PASSES AND CANYONS FROM MALIBU TO THE HOLLYWOOD HILLS THIS MORNING...BUT EXPECT WINDS TO REMAIN BELOW ADVISORY LEVELS. MAX TEMPS MAY BE UP A TAD FROM THOSE RECORDED ON THU. A SHORT WAVE TROUGH DROPPING THROUGH SRN CA WILL EVOLVE INTO A CLOSED UPPER LOW OVER JUST OFF THE COAST OF NORTHERN BAJA TONIGHT...THEN DRIFT SLOWLY SWD ON SAT. AT THE SAME TIME... UPPER LEVEL HIGH PRESSURE WILL BUILD INTO NRN CA. THIS WILL CAUSE THE HEIGHT GRADIENT ALOFT ACROSS THE FORECAST TO TIGHTEN SIGNIFICANTLY...AND A DEEP LAYER OF STRONG NELY FLOW FROM 850 MB TO 300 MB WILL SET UP ACROSS THE REGION TONIGHT. IN ADDITION...SOME FAIRLY GOOD SUBSIDENCE WILL DEVELOP...WHICH WILL FORCE THE STRONGER WINDS ALOFT TOWARD THE SFC. 850 MB WINDS ARE FORECAST TO REACH 50 KT OVER THE L.A. AND ERN VTU COUNTY MTNS BY MIDNIGHT TONIGHT...THEN INCREASE TO AN IMPRESSIVE 60 KNOTS SAT MORNING. HAVE UPGRADED HIGH WIND WATCHES FOR THE MTNS OF L.A. AND VTU COUNTIES FOR LATE THIS EVENING THROUGH SATURDAY EVENING...AND HAVE INCLUDED THE SANTA MONICA RANGE IN THE WARNING. WOULD NOT BE SURPRISE IF THERE ARE SOME WIND GUSTS OVER 75 MPH IN THE MORE FAVORED MTN LOCATIONS SAT MORNING. WITH A CHANCE OF 60 MPH GUSTS IN THE SANTA CLARITA VALLEY...HAVE ISSUED A WATCH FOR THAT AREA...SINCE CONFIDENCE IS NOT QUITE HIGH ENOUGH TO JUSTIFY WARNINGS AT THIS POINT. EXPECT SOLID TO STRONG WIND ADVISORY LEVEL WINDS VERY LATE TONIGHT AND SATURDAY ACROSS THE SAN FERNANDO VALLEY (ESPECIALLY NORTHERN AND WESTERN SECTIONS)...THE VTU COUNTY VALLEYS...THE VTU COUNTY COAST...AND BELOW PASSES AND CANYONS FROM MALIBU TO THE HOLLYWOOD HILLS. IT IS EVEN POSSIBLE THAT THIS MAY BE ONE OF THOSE LESS COMMON TIMES WHERE ADVISORIES MAY BE NEEDED FOR THE SAN GABRIEL VALLEY. WITH GOOD RISES IN HEIGHTS AND THICKNESSES ON SAT...EXPECT SOME WARMING...ESPECIALLY W OF THE MTNS...WITH MAX TEMPS LIKELY INTO THE LOWER 80S ACROSS PORTIONS OF THE COASTAL PLAIN. GOOD OFFSHORE GRADIENTS AND DECENT UPPER LEVEL SUPPORT WILL CONTINUE ACROSS L.A. AND VTU COUNTIES SATURDAY NIGHT AND SUNDAY. WINDS SHOULD CONTINUE AT ADVISORY LEVELS IN THE MOUNTAINS SAT NIGHT THROUGH SUNDAY AFTERNOON...AND AFTER SOMEWHAT OF A POSSIBLE LULL SAT EVENING INTO SAT NIGHT...WINDS MAY INCREASE TO ADVISORY LEVELS ONCE AGAIN IN THE VALLEYS OF L.A. AND VTU COUNTIES...THE VTU COUNTY COASTAL PLAIN...AND BELOW PASSES AND CANYONS FROM MALIBU TO THE HOLLYWOOD HILLS. MAX TEMPS SHOULD BE UP A FEW MORE DEGREES IN MOST AREAS ON SUNDAY. LONG TERM (MON-THU)...CONFIDENCE IN THE LONG TERM FORECAST IS PARTICULARLY LOW DUE TO MODEL DISAGREEMENT...AND THE FACT THAT MODELS TYPICALLY PERFORM MORE POORLY WITH SYSTEMS MOVING INTO THE REGION FROM THE SOUTH. THE OVERALL UPPER LEVEL PATTERN SHOWN BY THE MODELS IS THAT THE UPPER LOW WELL OFF THE COAST OF BAJA WILL BEGIN TO LIFT NORTHWARD ON MONDAY IN RESPONSE TO A TROUGH MOVING INTO THE EASTERN PACIFIC TOWARD THE WEST COAST. WHILE THE UPPER PATTERNS SHOWN BY BOTH THE GFS AND ECMWF ARE SIMILAR BY MONDAY AFTERNOON... WITH THE UPPER LOW SOMEWHERE NEAR 30N/120W...THE MOISTURE FIELDS ARE VERY DIFFERENT. THE EC SHOWS MUCH MORE MOISTURE MOVING INTO THE REGION MON...WITH SOME QPF IN THE AFTERNOON. HAVE KEPT THE INCREASING CLOUDS AND COOLER FORECAST FOR MONDAY...AND HAVE ADDED SLIGHT CHANCE POPS IN THE AFTERNOON FOR L.A. AND VTU COUNTIES. THE EC THEN SHOWS THE UPPER LOW TRACKING WEST OF THE REGION TUE...KEEPING LOTS OF DEEP MOISTURE AND PRECIPITATION FOR TUE...WHILE THE GFS...WITH SHOWING A FARTHER E TRACK...KEEPS THE REGION MOSTLY DRY. HAVE DECIDED NOT TO YO-YO WITH EACH MODEL RUN...AND HAVE KEPT THE CHANCE POPS CURRENTLY IN THE FORECAST FOR TUE. ALL MODELS GENERALLY SHOW DRY WEATHER WED INTO WED NIGHT...THEN THE EC SHOWS A GOOD SLUG OF MOISTURE MOVING TOWARD THE REGION WITH THAT EASTERN PACIFIC TROUGH THU...WHILE THE GFS KEEPS THINGS DRY. .AVIATION...23/1100Z... AT 0810Z...THERE WAS A SURFACE BASED INVERSION AT KLAX. THE INVERSION TOP WAS 1100 FEET WITH A TEMPERATURE OF 18 DEGREES CELSIUS. OVERALL...HIGH CONFIDENCE IN 12Z TAF PACKAGE. OTHER THAN THE HIGH LIKELIHOOD OF VLIFR CONDS AT KPRB 12Z-18Z...VFR CONDS ARE ANTICIPATED THROUGH THE TAF PERIOD. NORTHEAST FLOW WILL BE WEAK THROUGH THIS EVENING...BUT WILL STRENGTHEN LATE TONIGHT WITH A CHANCE OF MODERATE LLWS/TURBULENCE ACROSS THE VALLEYS AND MOUNTAINS. KLAX...HIGH CONFIDENCE IN 12Z TAF. NORTHERLY WINDS WILL REMAIN NEAR 5 KNOTS THRU EARLY THIS AFTERNOON. KBUR...HIGH CONFIDENCE IN 12Z TAF. MODERATE LLWS/TURBULENCE IS LIKELY TONIGHT (AFTER 10Z SATURDAY). && .MARINE...23/230 AM... FRO THE OUTER WATERS...HIGH CONFIDENCE IN NORTHERLY WINDS REMAINING BELOW SMALL CRAFT ADVISORY LEVELS THROUGH SUNDAY. BY MONDAY AND TUESDAY...THE WINDS WILL SHIFT TO A SOUTHERLY DIRECTION...BUT ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS. FOR THE INNER WATERS...HIGH CONFIDENCE IN WINDS REMAINING BELOW SMALL CRAFT ADVISORY LEVELS THROUGH THIS EVENING. LATE TONIGHT AND SATURDAY...MODERATE CONFIDENCE THAT NORTHEAST WINDS WILL REACH SMALL CRAFT ADVISORY LEVELS FROM VENTURA SOUTH TO SANTA MONICA AS WELL AS SOUTH OF PALOS VERDES (INCLUDING CATALINA ISLAND). FOR SATURDAY NIGHT AND SUNDAY...NORTHEAST WINDS WILL WEAKEN A BIT...BUT STILL A CHANCE OF SMALL CRAFT LEVEL NORTHEAST WINDS CONTINUING THROUGH SUNDAY AFTERNOON. && .LOX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING (SEE LAXNPWLOX). HIGH WIND WATCH (SEE LAXNPWLOX). WIND ADVISORY (SEE LAXNPWLOX). HIGH SURF ADVISORY (SEE LAXCFWLOX). HIGH RIP CURRENT RISK (SEE LAXSRFLOX). && PUBLIC...DB AVIATION/MARINE...RAT SYNOPSIS...DB WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 22, 6:00 AM PST, 22 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PST THU JAN 22 2015 CAZ034>041-044>046-051>054-059-087-088-547-548-231400- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 600 AM PST THU JAN 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY AND TONIGHT AREAS OF GUSTY NORTHEAST WINDS WILL AFFECT THE MOUNTAINS OF VENTURA AND LOS ANGELES COUNTIES AND THE SANTA CLARITA VALLEY THROUGH EARLY AFTERNOON...WITH LOCALLY GUSTY WINDS ELSEWHERE IN LOS ANGELES AND VENTURA COUNTIES. PATCHY DENSE FOG WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS THROUGH MID MORNING ACROSS THE INTERIOR VALLEYS OF SAN LUIS OBISPO COUNTY. THERE WILL BE A HIGH RISK OF RIP CURRENTS ON ALL AREA BEACHES TODAY. * WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY GUSTY NORTHEAST WINDS WILL AFFECT THE MOUNTAINS AND VALLEYS OF VENTURA AND LOS ANGELES COUNTIES AND THE VENTURA COUNTY COASTAL PLAIN AT TIMES FRIDAY THROUGH SUNDAY...WITH THE STRONGEST WINDS SATURDAY. GUSTY WINDS AND VERY LOW HUMIDITIES WILL INCREASE FIRE DANGER...ESPECIALLY BY SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 2:32 AM PST | Beach Hazards Statement | LOX | Los Angeles | 12 hr |
| Jan 23, 4:51 AM PST | High Wind Warning | LOX | Los Angeles | 41 hr |
| Jan 23, 4:51 AM PST | Wind Advisory | LOX | Los Angeles | 58 hr |
| Jan 23, 8:46 AM PST | Small Craft Advisory for Hazardous Seas | LOX | 42 hr | |
| Jan 23, 2:27 PM PST | Small Craft Advisory | LOX | 43 hr |
Nearby
High Wind Watches in California, 2015Every high wind watch in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.